Approximation operators constructed by means of Sheffer sequences


  • Maria Crăciun Tiberiu Popoviciu Institute of Numerical Analysis, Romanian Academy, Romania



positive linear operators, umbral calculus, delta operator, invertible shift invariant operator, binomial operators of T. Popoviciu, Sheffer sequences
Abstract views: 254


In this paper we introduce a class of positive linear operators by using the "umbral calculus", and we study some approximation properties of it. Let \( Q \) be a delta operator, and \(S\) an invertible shift invariant operator. For \(f\in C[0,1]\) we define \begin{equation*} (L_{n}^{Q,S}f)(x)= {\textstyle\frac{1}{s_{n}(1)}} \sum\limits_{k=0}^{n}{\textstyle\binom{n}{k}}p_{k}(x)s_{n-k}(1-x)f\left( \tfrac{k}{n} \right), \end{equation*} where \((p_{n})_{n\geq0}\) is a binomial sequence which is the basic sequence for \(Q,\) and \((s_{n})_{n\geq0}\) is a Sheffer set, \( s_{n}=S^{-1}p_{n} \). These operators generalize the binomial operators of T. Popoviciu.


Download data is not yet available.


Cheney, E. W. and Sharma, A., On a generalization of Bernstein polynomials, Riv. Mat. Univ. Parma, 5, pp. 77-82, 1964.

Gonska, H. H. and Kovacheva, R. K., The second order modulus revisited: remarks, applications, problems, Conferenze del Seminario di Matematica Univ. Bari, 257, pp. 1-32, 1994.

Lupaş, L. and Lupaş, A., Polynomials of binomial type and approximation operators, Studia Univ. Babes-Bolyai, Mathematica, 32, pp. 61-69, 1987.

Lupaş, A., Approximation operators of binomial type, Proc. IDoMAT 98, International Series of Numerical Mathematics, ISNM 132, Birkhäuser Verlag, Basel, pp. 175-198, 1999, DOI:

Manole, C., Developments in series of generalized Appell polynomials, with applications to the approximation of functions, Ph.D. Thesis, Cluj-Napoca, Romania, 1984 (in Romanian).

Moldovan, G., Generalizations of the S. N. Bernstein operators, Ph.D. Thesis, Cluj-Napoca, Romania, 1971 (in Romanian).

Moldovan, G., Discrete convolutions and positive operators I, Annales Univ. Sci. Budapest R. Eötvös, 15, pp. 31-34, 1972.

Mullin, R. and Rota, G. C., On the foundations of combinatorial theory III, theory of binomial enumeration, in: B. Harris, ed., Graph Theory and Its Applications, Academic Press, New York, pp. 167-213, 1970.

Popoviciu, T., Remarques sur les poynômes binomiaux, Bul. Soc. Ştiinte Cluj, 6, pp. 146-148, 1931.

Roman, S., Operational formulas, Linear and Multilinear Algebra, 12, pp. 1-20, 1982, DOI:

Rota, G. C., Kahaner, D. and Odlyzko, A., Finite operator calculus, J. Math. Anal. Appl., 42, pp. 685-760, 1973, DOI:

Sablonnière, P., Positive Bernstein-Sheffer operators, J. Approx. Theory, 83, pp. 330-341, 1995, DOI:

Shisha, O. and Mond, B., The degree of convergence of linear positive operators, Proc. Nat. Acad. Sci. U.S.A., 60, pp. 1196-1200, 1968, DOI:

Stancu, D. D., Approximation of functions by a new class of linear positive operators, Rev. Roum. Math. Pures Appl., 13, pp. 1173-1194, 1968.

Stancu, D. D., On a generalization of the Bernstein polynomials, Studia Univ. Babeş--Bolyai, Cluj, 14, pp. 31-45, 1969.

Stancu, D. D., Approximation properties of a class of linear positive operators, Studia Univ. Babeş-Bolyai, Cluj, 15, pp. 31-38, 1970.

Stancu, D. D., Approximation of functions by means of some new classes of positive linear operators, Numerische Methoden der Approximationstheorie, Proc. Conf. Oberwolfach 1971 ISNM 16, Birkhäuser-Verlag, Basel, pp. 187-203, 1972, DOI:

Stancu, D. D. and Occorsio, M.R., On approximation by binomial operators of Tiberiu Popoviciu type, Rev. Anal. Numér. Théor. Approx., 27 no.1, pp. 167-181, 1998.

Stancu, D. D. and Cismaşiu, C., On an approximating linear positive operator of Cheney--Sharma, Rev. Anal. Numér. Théor. Approx., 26, pp. 221-227, 1997.




How to Cite

Crăciun, M. (2001). Approximation operators constructed by means of Sheffer sequences. Rev. Anal. Numér. Théor. Approx., 30(2), 135–150.